Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 
 

 

Pointed trees of projective spaces


Authors: L. Chen, A. Gibney and D. Krashen
Journal: J. Algebraic Geom. 18 (2009), 477-509
DOI: https://doi.org/10.1090/S1056-3911-08-00494-3
Published electronically: November 19, 2008
MathSciNet review: 2496455
Full-text PDF

Abstract | References | Additional Information

Abstract: We introduce a smooth projective variety $ T_{d,n}$ which compactifies the space of configurations of $ n$ distinct points on affine $ d$-space modulo translation and homothety. The points in the boundary correspond to $ n$-pointed stable rooted trees of $ d$-dimensional projective spaces, which for $ d = 1$, are $ (n+1)$-pointed stable rational curves. In particular, $ T_{1,n}$ is isomorphic to $ \overline{M}_{0,n+1}$, the moduli space of such curves. The variety $ T_{d,n}$ shares many properties with $ \overline{M}_{0,n+1}$. For example, as we prove, the boundary is a smooth normal crossings divisor whose components are products of $ T_{d,i}$ for $ i < n$, and it has an inductive construction analogous to but differing from Keel's for $ \overline{M}_{0,n+1}$. This can be used to describe its Chow groups and Chow motive generalizing

[Trans. Amer. Math. Soc. 330 (1992), 545-574]. It also allows us to compute its Poincaré polynomials, giving an alternative to the description implicit in

[Progr. Math., vol. 129, Birkhäuser, 1995, pp. 401-417]. We give a presentation of the Chow rings of $ T_{d,n}$, exhibit explicit dual bases for the dimension $ 1$ and codimension $ 1$ cycles. The variety $ T_{d,n}$ is embedded in the Fulton-MacPherson spaces $ X[n]$ for any smooth variety $ X$, and we use this connection in a number of ways. In particular we give a family of ample divisors on $ T_{d,n}$, and an inductive presentation of the Chow motive of $ X[n]$. This also gives an inductive presentation of the Chow groups of $ X[n]$ analogous to Keel's presentation for $ \overline{M}_{0,n+1}$, solving a problem posed by Fulton and MacPherson.


References [Enhancements On Off] (What's this?)

  • 1. David Eisenbud, Commutative algebra, Graduate Texts in Mathematics, vol. 150, Springer-Verlag, New York, 1995. MR 1322960 (97a:13001)
  • 2. W. Fulton and R. Pandharipande, Notes on stable maps and quantum cohomology.
  • 3. William Fulton, Intersection theory, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 2, Springer-Verlag, Berlin, 1998. MR 99d:14003
  • 4. William Fulton and Robert MacPherson, A compactification of configuration spaces, Ann. of Math. (2) 139 (1994), no. 1, 183-225. MR 1259368 (95j:14002)
  • 5. Angela Gibney, Sean Keel, and Ian Morrison, Towards the ample cone of $ \overline M\sb {g,n}$, J. Amer. Math. Soc. 15 (2002), no. 2, 273-294 (electronic). MR 1887636 (2003c:14029)
  • 6. Paul Hacking, Sean Keel, and Jenia Tevelev, Compactification of the moduli space of hyperplane arrangements, J. Algebraic Geom. 15 (2006), no. 4, 657-680. MR 2237265
  • 7. Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York, 1977, Graduate Texts in Mathematics, No. 52. MR 57:3116
  • 8. M. M. Kapranov, Chow quotients of Grassmannians. I, I. M. Gel$ '$fand Seminar, Adv. Soviet Math., vol. 16, Amer. Math. Soc., Providence, RI, 1993, pp. 29-110. MR 1237834 (95g:14053)
  • 9. -, Veronese curves and Grothendieck-Knudsen moduli space $ \overline M\sb {0,n}$, J. Algebraic Geom. 2 (1993), no. 2, 239-262. MR 1203685 (94a:14024)
  • 10. Ralph Kaufmann, The intersection form in $ {H}^*(\overline{M}_{0n})$ and the explicit Künneth formula in quantum cohomology, Internat. Math. Res. Notices (1996), no. 19, 929-952. MR 1422369 (98c:14006)
  • 11. Sean Keel, Intersection theory of moduli space of stable $ n$-pointed curves of genus zero, Trans. Amer. Math. Soc. 330 (1992), no. 2, 545-574. MR 1034665 (92f:14003)
  • 12. Sean Keel and Jenia Tevelev, Geometry of Chow quotients of Grassmannians, Duke Math. J. 134 (2006), no. 2, 259-311. MR 2248832
  • 13. Li Li, Chow Motive of Fulton-MacPherson configuration spaces and wonderful compactifications, arXiv:math.AG/0611459.
  • 14. Ju. I. Manin, Correspondences, motifs and monoidal transformations, Mat. Sb. (N.S.) 77 (119) (1968), 475-507. MR 0258836 (41:3482)
  • 15. Yu. I. Manin, Generating functions in algebraic geometry and sums over trees, The moduli space of curves (Texel Island, 1994), Progr. Math., vol. 129, Birkhäuser Boston, Boston, MA, 1995, pp. 401-417. MR 1363064 (97e:14065)
  • 16. Andrei Mustaţă and Magdalena Anca Mustaţă, Intermediate moduli spaces of stable maps, Invent. Math. 167 (2007), no. 1, 47-90. MR 2264804
  • 17. Dragos Oprea, Divisors on the moduli spaces of stable maps to flag varieties and reconstruction, J. Reine Angew. Math. 586 (2005), 169-205. MR 2180604 (2006k:14062)
  • 18. -, Tautological classes on the moduli spaces of stable maps to $ \mathbb{P}\sp r$ via torus actions, Adv. Math. 207 (2006), no. 2, 661-690. MR 2271022
  • 19. -, The tautological rings of the moduli spaces of stable maps to flag varieties, J. Algebraic Geom. 15 (2006), no. 4, 623-655. MR 2237264
  • 20. Rahul Pandharipande, Intersections of $ \mathbf{Q}$-divisors on Kontsevich's moduli space $ \overline M\sb {0,n}(\mathbf{P}\sp r,d)$ and enumerative geometry, Trans. Amer. Math. Soc. 351 (1999), no. 4, 1481-1505. MR 1407707 (99f:14068)


Additional Information

L. Chen
Affiliation: Department of Mathematics, Ohio State University, Columbus, Ohio 43210
Address at time of publication: Department of Mathematics and Statistics, Swarthmore College, 500 College Avenue, Swarthmore, Pennsylvania 19081
Email: lchen@math.ohio-state.edu, lchen@swarthmore.edu

A. Gibney
Affiliation: Department of Mathematics, University of Pennsylvania, Philadelphia, Pennsylvania 19104
Address at time of publication: Department of Mathematics, University of Georgia, Athens, Georgia 30602
Email: agibney@math.upenn.edu

D. Krashen
Affiliation: Department of Mathematics, Yale University, New Haven, Connecticut
Address at time of publication: Department of Mathematics, University of Georgia, Athens, Georgia 30602
Email: daniel.krashen@yale.edu, dkrashen@math.uga.edu

DOI: https://doi.org/10.1090/S1056-3911-08-00494-3
Received by editor(s): March 1, 2007
Received by editor(s) in revised form: June 12, 2007
Published electronically: November 19, 2008
Additional Notes: The authors were supported during this work by the National Science Foundation under agreements DMS-0432701, DMS-0509319, and DMS-0111298, respectively.

American Mathematical Society